Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 12, 2014, 2:32 PM MDT for Tooele County, Utah. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 2:32 PM MDT (20:32 UTC)
- Expired
- Aug 12, 2014, 3:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 178 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:00 PM MDT | HAIL 1.25 | Ibapah, UT | HALF DOLLAR SIZE HAIL REPORTED IN IBAPAH AND GOSHEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
423
WUUS55 KSLC 122032
SVRSLC
UTC045-122115-
/O.NEW.KSLC.SV.W.0023.140812T2032Z-140812T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
232 PM MDT TUE AUG 12 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN TOOELE COUNTY IN UTAH...
* UNTIL 315 PM MDT
* AT 231 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR IBAPAH...OR 32 MILES EAST OF
LAGES JUNCTION...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
IBAPAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4016 11399 4024 11393 4028 11384 4011 11359
3991 11388 3991 11404 4010 11405
TIME...MOT...LOC 2031Z 219DEG 15KT 3995 11402
$$
CRK2 follow-up statements
928
WWUS55 KSLC 122054
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
254 PM MDT TUE AUG 12 2014
UTC045-122115-
/O.CON.KSLC.SV.W.0023.000000T0000Z-140812T2115Z/
TOOELE UT-
254 PM MDT TUE AUG 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN TOOELE COUNTY...
AT 253 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES EAST OF IBAPAH...OR 41 MILES EAST OF LAGES
JUNCTION...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
IBAPAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4028 11384 4011 11359 3991 11387 4010 11405
4016 11399
TIME...MOT...LOC 2053Z 229DEG 23KT 4006 11383
$$
CRK136
WWUS55 KSLC 122105
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT TUE AUG 12 2014
UTC045-122115-
/O.CON.KSLC.SV.W.0023.000000T0000Z-140812T2115Z/
TOOELE UT-
305 PM MDT TUE AUG 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN TOOELE COUNTY...
AT 304 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES EAST OF IBAPAH...OR 44 MILES
EAST OF LAGES JUNCTION...MOVING NORTHEAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN TOOELE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4028 11384 4011 11359 3997 11379 4014 11401
4016 11399
TIME...MOT...LOC 2104Z 211DEG 21KT 4008 11377
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:20 AM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 10:20 AM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT TUE AUG 12 2014
.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL MOVE DIRECTLY OVER UTAH
TODAY. A TROUGH ALONG THE WEST COAST WILL MOVE INTO THE NORTHERN
ROCKIES AND INTERACT WITH THE MOIST AIRMASS. MOISTURE WILL REMAIN
OVER THE AREA WEDNESDAY WITH DRYING FROM THE WEST BEGINNING THURSDAY.
&&
.DISCUSSION...DEEP MOISTURE HAS MOVED INTO THE FORECAST AREA THIS
MORNING. SATELLITE DERIVED PWS ARE IN EXCESS OF 1.0 INCH OVER JUST
ABOUT ALL OF THE STATE...WITH UP TO 1.5 INCH OBSERVED OVER FAR
SOUTHWEST UTAH. THE MOIST AIRMASS IS ALREADY ALLOWING SHOWER OVER
PORTIONS OF THE STATE UNDER WIDESPREAD CLOUD COVER.
A PACIFIC NORTHWEST TROUGH WILL MOVE ONSHORE TODAY AND THROUGH THE
NORTHERN UNITED STATES OVER THE NEXT FEW DAYS. THIS WILL BRING A
JET STREAK INTO NORTHERN UTAH TODAY THAT WILL ENHANCE CONVECTIVE
ACTIVITY AND PERHAPS PROVIDE SOME ORGANIZATION. GIVEN THE RATHER
MOIST AIRMASS...ANY STORMS THAT DEVELOP TODAY WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH TOMORROW. MOISTURE REMAINS IN PLACE THROUGH
TOMORROW BEFORE SLOW DRYING BEGINS FROM THE WEST BEGINNING
THURSDAY.
NO UPDATES TO THE FORECAST EXPECTED THIS MORNING.
&&
.AVIATION...SIGNIFICANT MID/HIGH LEVEL CLOUD COVER EXPECTED TODAY AT
THE KSLC TERMINAL AS ANOTHER MONSOONAL SURGE PUSHES NORTH THROUGH
THE STATE. SOUTHERLY WINDS ARE EXPECTED TO PREVAIL THROUGH
THE DAY...THOUGH THERE IS A 40 PERCENT CHANCE OF SWITCHING TO THE
NORTH IN THE 21-02Z WINDOW DUE TO SHOWER ACTIVITY. SHOWERS AND
STORMS DEVELOPING OVER NEIGHBORING TERRAIN WILL ALSO BRING A 60
PERCENT CHANCE OF ERRATIC WIND GUSTS AND OR LIGHTNING TO THE
TERMINAL AFTER 19Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR UTZ001>016-
019>021-517-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION...VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 12, 2:48 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 248 AM MDT TUE AUG 12 2014 UTZ001>016-019>021-517-518-WYZ021-131300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 248 AM MDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE REGION TODAY POSING A FLASH FLOOD RISK. STRONGER STORMS ACROSS NORTHWEST UTAH MAY ALSO CONTAIN LOCALLY GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH THROUGH MIDWEEK. THIS WILL BRING THE THREAT OF HEAVY RAIN WITH THUNDERSTORMS...ESPECIALLY THROUGH WEDNESDAY. A DRYING WESTERLY FLOW IS FORECAST FOR THE SECOND HALF OF THE WEEK. CRITICAL FIRE WEATHER CONDITIONS WILL BECOME POSSIBLE HEADING INTO THE WEEKEND WHERE FUELS ARE CRITICAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 12, 2:29 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 229 PM MDT TUE AUG 12 2014 UTZ005-015-122115- GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT- 229 PM MDT TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUAB AND SOUTHWESTERN TOOELE COUNTIES UNTIL 315 PM MDT... AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR IBAPAH...OR 33 MILES EAST OF LAGES JUNCTION...MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... IBAPAH AND CALLAO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4013 11404 4047 11347 4008 11322 3972 11404 TIME...MOT...LOC 2029Z 220DEG 35KT 3997 11399 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:29 PM MDT | Special Weather Statement | SLC | 46 min | |
| Aug 12, 3:13 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Aug 12, 3:52 PM MDT | Special Weather Statement | SLC | Tooele | 53 min |
| Aug 12, 4:44 PM MDT | Special Weather Statement | SLC | Tooele | 46 min |
| Aug 12, 5:51 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 54 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.